September 26, 2012
I found you through a search on Google for HIV. I need your help. I am an HIV-negative female. I have a best friend named David. We have been friends for sixteen years and it was back in high school that we met. We dated briefly but we decided to become friends and plus he was gay -- LOL. But the reason why I'm writing you is because he found out a couple of months ago that he was HIV-positive. When he told me I broke down and cried; we cried together for at least an hour. After that he started going out to clubs a lot and stopped calling as often. I visited him and I have never seen his house look so dirty. Dust was everywhere and he looked like hell and obviously wasn't taking care of himself. I want to know what I should do. Please let me know what you think I should do.
With + love,
Dear HIV-Negative Woman,
Okay, there are so many things that I could tell you. But in my opinion he sounds like he is depressed. After finding out that I was HIV positive the same thing happened to me. I started going out without my friends and I started doing a lot of things that I wouldn't normally do. I started partying late, drinking a lot and doing drugs.
Then I met someone who helped me. He looked at my apartment, looked at me and held me. He told me, "Let it out," and then I cried. Now I'm not saying that you should do this with David but what I will say is that, if you really want to help you have to love him, and, now that the simple part is out of the way, check him! It is time to not let him get away with anything. Evaluate the situation and try to be there for him. He might want to go into counseling as well. Sometimes we can admit things to strangers more easily than we can admit things to friends and family. HIV is a tough cookie to swallow -- when some of us are diagnosed we become instantly depressed and HIV feeds on that depression. We should never go down without a fight. I say this because I most definitely will not and neither should David. Try to pull him out of his rut. Love him and then show him.
I've decided to stop taking my meds. They make me tired all the time and I don't like what they've done to my cholesterol or skin. I have been watching one of your videos on Justin's HIV Journal and I see that you were going through the same thing. Do you have any advice for me?
You bet I do. This matter I take rather seriously. Take supplements to help level your cholesterol and watch what you eat as it also contributes to skin care as well.
Now, let's talk about you wanting to stop taking your meds. It's your choice, but be aware of the consequences. You're going to leave yourself open to more infections because HIV disrupts your immune system and the meds that you're taking are not only helping to stop HIV from becoming unmanageable they are also helping your body to keep fighting against other infections. Like cancer. Your body fights off cancer cells every day; when someone has HIV the body starts concentrating on HIV but has to have enough T cells to fight against the cancer as well.
Analyze why you wish to stop taking meds. My friend Joshua just died on the 19th of March because he stopped taking his meds. He got sick and he passed away. His name goes on a list of so many others that I have known and I'm only thirty-two.
All in all, stay on your meds.
Please visit Justin's column for A&U, America's AIDS Magazine.